Kansas, 2007

Hail in Kansas, September 15, 2007

September 15, 2007 · NWS DDC · 3 events in 2 counties and zones

Widely scattered thunderstorms produced marginally severe hail in the far southwest part of Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Widely scattered thunderstorms produced marginally severe hail in the far southwest part of Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 15, 2:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 15, 2:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SAT SEP 15 2007

.DISCUSSION...

DAYS 1-2...

A LEE TROUGH WAS DEVELOPING THIS AFTERNOON IN RESPONSE TO
INCREASING WESTERLIES ACROSS THE ROCKIES. A COOL, STABLE AIRMASS
WAS IN PLACE ACROSS THE SOUTHERN PLAINS. THE EFFECTIVE FRONTAL
BOUNDARY STRETCHED FROM NEAR FORT WORTH TO ABILENE TO LUBBOCK AND
THEN NORTHWARD INTO FAR SOUTHWEST KANSAS. THIS BOUNDARY WAS
REFORMING FURTHER NORTH IN CENTRAL OKLAHOMA THIS AFTERNOON. 12Z
SOUNDINGS SHOWED A DEEP(BUT ELEVATED) AREA OF MOISTURE BETWEEN
850MB AND 750MB AT DDC AND AMA. DAYTIME HEATING WAS ALLOWING THIS
TO MIX TO THE SURFACE WITH RAPID DEWPOINT RECOVERY IN OUR WEST.
HIGH DEWPOINTS WERE ALSO ADVECTING N/NNE FROM EASTERN NM AND FAR
WEST TEXAS INTO THE LBL/EHA AREA. VISIBLE IMAGERY AND SFC OBS SHOWED
TROUGH LINE FROM SOUTH OF PUEBLO TO THE COLORADO STATE LINE. SURFACE
BASED CAPES WERE ALREADY ABOUT 2000 J/KG AS OF 19Z. CU TOWERS WERE
DEVELOPING AROUND SPRINGFIELD WHERE IT WAS UP TO 94F. THE LOW
LEVELS WILL BE MIXED UP TO ABOUT 700MB. THE CAPPING INVERSION WILL
BE NEGLIGIBLE ALONG THE COLORADO STATE LINE. ANY STRONG TO SEVERE
STORMS THAT GET GOING WILL SLOWLY MOVE EAST/SE ABOUT 15KTS GIVEN
THE 25 TO 30 KT WESTERLY MID LEVEL FLOW. VERTICAL WIND PROFILES
ARE FAVORABLE FOR SEVERE STORMS THAT MAY EVEN ROTATE. THE HWO WAS
UPDATED TO MENTION ISOLATED SEVERE FOR THE FAR SW FROM 4 PM TO 11
PM. THE NAM HINTS AT ELEVATED STORM DEVELOPMENT ACROSS OUR
NORTHERN COUNTIES LATER TONIGHT. THIS ACTIVITY WILL HAVE TO BE
BASED IN THE ACCAS LAYER(AT THE TOP OF THE ELEVATED MIXED LAYER)
SINCE THE LOW LEVELS WILL BE VERY CAPPED.

THE MID LEVEL HOT PLUME WILL MIX TO THE GROUND ACROSS THE FCST AREA
ON SUNDAY WITH MAXES 95 TO 100F COMMON. ANY STORMS THAT GET GOING
WELL BE VERY ISOLATED AT BEST. WITH LITTLE IN THE WAY OF UPPER
SUPPORT, DEVELOPMENT WILL DEPEND ON THE AMOUNT OF SFC CONVERGENCE.
THERE WILL STILL BE A WEAK(AND VERY SHALLOW) BOUNDARY ALONG A WNW
TO ESE LINE FROM SOUTH OF GOODLAND TO GREAT BEND. MOISTURE MAY
POOL JUST ON THE COOL SIDE OF THIS BOUNDARY. SO SMALL POPS WERE
INSERTED FOR THIS POSSIBILITY. MID LEVEL DRYING WILL OCCUR SO THAT
ELEVATED NOCTURNAL CONVECTION WILL BE SUPRESSED. A FEW STORMS ARE
POSSIBLE IN OUR FAR WEST TOWARD 00Z TUE AHEAD OF A SHORTWAVE TROUGH
OVER THE SOUTHERN ROCKIES.

GOING TEMPERATURES LOOKED PRETTY GOOD. THE MAIN CHANGE WAS TO
BUMP DDC-GCK UP TO 99F FOR SUNDAY AS +13C 700MB TEMPS MIX TO THE
GROUND. MAXES MAY BE SLIGHTLY COOLER MONDAY SINCE 700MB TEMPS WILL
BE DROPPING TO 10-12C.

LAST MINUTE TWEAKS WERE MADE TO THE HOURLY TEMP GRIDS FOR TONIGHT.
AS THE LOW LEVEL FLOW BACKS FROM DDC NORTHEAST AFTER 00Z, LOW
LEVEL SE UPSLOPE(FROM AN ALREADY COOL AIRMASS IN NW OK) WILL ALLOW
FOR TEMPS TO DROP BY 10 PM TO THE UPPER 50S AND LOWER 60S. BUT
LATER TONIGHT, SOUTHERLY FLOW AND HIGHER DEWPOINTS WILL SPREAD
NE, WITH RISING TEMPS FROM DDC EAST AFTER MIDNIGHT.

DAYS 3-7...

FORECAST CHALLENGES IN THE EXTENDED PERIOD MAINLY INVOLVE THE
CHANCES FOR THUNDERSTORMS WITH THE SHORTWAVE CROSSING THE NORTHERN
AND CENTRAL PLAINS ON TUESDAY AND THE EVOLUTION OF THE UPPER LOW
FORECAST TO DIG INTO THE WESTERN CONUS LATER IN THE WEEK.  THIS
MORNINGS RUNS OF THE UKMET AND GFS AS WELL AS LAST NIGHTS ECMWF ARE
ALL IN PRETTY CLOSE AGREEMENT WITH THE TIMING OF THIS WAVE AS WELL
AS THE OVERALL TRACK OF IT ALTHOUGH THE UKMET IS SPLITTING THE
ENERGY SOMEWHAT AND SHOWING TWO DISTINCT VORT CENTERS WITH THE
SOUTHERN VORT TRACKING ACROSS SOUTHWEST KANSAS AND THE PANHANDLES.
THE GFS AND EC TAKE THE BULK OF THE UPPER LEVEL ENERGY AND FORCING
TO THE NORTH. HARD TO TELL AT THIS TIME WHICH SOLUTION WILL BE
CORRECT. THE GOING FORECAST BROAD BRUSHES PRECIP CHANCES ACROSS THE
ENTIRE CWA ON TUESDAY AND WILL LEAVE IT AS IS.  IF THE MORE NORTHERN
TRACK WORKS OUT, WE MAY NOT SEE TOO MUCH IN THE WAY OF ANY PRECIP
ACROSS SOUTHWEST KANSAS WITH AREAS ALONG AND NORTH OF I-70 BEING IN
BETTER LINE FOR IT.

REGARDING THE WESTERN CONUS SYSTEM. THE 12Z GFS IS IN AND SHOWS SOME
SIGNIFICANT DIVERGENCE FROM PREVIOUS RUNS.  IT NOW KEEPS THE UPPER
LOW OFF THE WEST COAST WHICH IS SIMILAR TO WHAT THE CANADIAN SHOWS.
THE 12Z UKMET IS TRENDING TOWARD A FARTHER WEST TRACK OF THE UPPER
LOW AS IS DROPS SOUTHWARD ALONG THE WEST COAST.  WILL BE INTERESTING
TO SEE WHAT THE 12Z ECMWF SHOWS AS IT WAS VERY CONSISTENT OVER THE
COURSE OF SEVERAL RUNS WITH THE POSITION OF THE UPPER LOW AROUND
NEVADA/SOUTHERN CALIFORNIA BY 22/00Z. I DID TRIM BACK ON POPS DURING
THE MID TO LATTER PART OF THE WEEK AS MID LEVEL RIDGING SHOULD PUT A
DAMPER ON ANY SIGNIFICANT PRECIP CHANCES.

&&

.AVIATION...

AFTERNOON HEATING WILL CONTINUE TO ERODE THE MVFR CIGS ACROSS
CENTRAL AND SOUTHWEST KANSAS AS THE AFTERNOON CONTINUES. TAF SITES
SHOULD ALL BE VFR BY 23Z.  ISOLD TSRA IS EXPECTED TO DEVELOP ALONG
THE RATON MESA THIS AFTERNOON AND COULD MOVE INTO EXTREME SOUTHWEST
KANSAS LATE THIS AFTERNOON OR EVENING.  ISOLATED TSRA COULD ALSO
DEVELOP FARTHER NORTH AND MOVE THROUGH THE KHYS AREAS AFTER 05Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  99  65  93 /  20   0   0   0
GCK  60  99  63  93 /  20   0   0  20
EHA  64  96  66  92 /  20   0   0  20
LBL  63  98  66  93 /  20   0   0   0
HYS  57  92  65  94 /  30   0   0   0
P28  62  96  68  92 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/02
Hazardous weather outlook, Sep 15, 9:17 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 AM CDT SAT SEP 15 2007

KSZ030-031-043>046-063>066-076>081-086>090-161530-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1017 AM CDT SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT BUT THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF STORMS TUESDAY THROUGH THURSDAY. THE BEST
CHANCE OF SEVERE STORMS WILL BE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-161530-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1017 AM CDT SAT SEP 15 2007 /917 AM MDT SAT SEP 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS MAY DEVELOP AFTER 4 PM. THESE STORMS COULD
BE SEVERE WITH LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING
WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HERE IS A CHANCE OF STORMS TUESDAY THROUGH THURSDAY. THE BEST
CHANCE OF SEVERE STORMS WILL BE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM 4 PM MDT THROUGH 11 PM MDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Sep 15, 3:16 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT SAT SEP 15 2007

KSZ084-085-152200-
MORTON-STEVENS-
416 PM CDT SAT SEP 15 2007

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHFIELD...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3735 10187 3717 10187 3714 10123 3739 10124

GERARD
Local storm report, Sep 15, 3:41 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT SAT SEP 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     N RICHFIELD             37.27N 101.79W
09/15/2007  E50 MPH          MORTON             KS   PUBLIC

&&

01
Special weather statement, Sep 15, 3:59 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT SAT SEP 15 2007

KSZ085-152245-
STEVENS-
459 PM CDT SAT SEP 15 2007

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FETERITA...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3731 10155 3710 10155 3710 10108 3733 10108

GERARD

The radar

The Dodge City radar (KDDC), 155 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morton

When
September 15, 4:05 PM CST
Where
Morton County, 8.46 mi NNE of Rolla
Measured
0.75 in hail
Reported by
Public
Coordinates
37.240, -101.600

Hail, Stevens

When
September 15, 4:10 PM CST
Where
Stevens County, 6.81 mi NNW of Feterita
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -101.530

Hail, Stevens

When
September 15, 4:40 PM CST
Where
Stevens County, 2.98 mi SSE of Hugoton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.140, -101.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60766, 60767, 60768.